Nebraska, 2005

Damaging Wind in Nebraska, September 4, 2005

September 4, 2005 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 4, 1:24 PM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 4, 1:24 PM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT SUN SEP 4 2005

.DISCUSSION...
12Z MODELS BOTH INITIALIZED REASONABLY WELL WITH UPPER AIR
FEATURES...WITH GFS A BIT BETTER AT 300 MB. BOTH MODELS HAVING
TROUBLE RESOLVING WEAK WAVE OVER COLORADO NOTED ON RAOBS...WITH THE
GFS SLIGHTLY BETTER INITIALIZED. SHORT RANGE MODELS IN REASONABLE
AGREEMENT THROUGH THE BEGINNING OF THE PERIOD...BEFORE SIGNIFICANT
DIFFERENCES EMERGE WITH THE HANDLING OF WEST COAST TROUGH. TROUGH
HAS BEEN CAUSING HAVOC WITH THE MEDIUM RANGE MODELS THE PAST FEW
DAYS. BASED ON TRENDS OF THE EXTENDED MODELS...THINK THE ETA IS TO
WEAK/NORTH WITH TROUGH...WHILE THE GFS SEEMS TO BE DEEPENING THE LOW
TO MUCH. EITHER WAY...MUCH OF THE MODEL DIFFERENCES WILL NOT IMPACT
THE CWA THROUGH THE SHORT TERM.

FOR TONIGHT...MAIN FORECAST CONCERN FOR TONIGHT WILL BE POTENTIAL
FOR ANY CONVECTION TO FIRE OFF ON SFC CONVERGENCE BOUNDARY ACROSS
CENTRAL AND NORTHEAST CWA. THIS SPEED CONVERGENCE BOUNDARY IS AIDED
BY EASTWARD SURGE IN DRYLINE LATE THIS AFTERNOON. RUC ANALYZING
RATHER IMPRESSIVE AMOUNT OF SHEAR...SO MAY SEE A FEW ORGANIZED
STORMS IN THE EARLY EVENING. STRONG LLJ GETS GOING AFTER 03Z...WHICH
MAY AID A FEW STORMS IN LINGERING TILL AROUND 06Z IN THE NORTHEAST.
ALSO MAY SEE AN ISOLATED STORM BRUSH THE NORTHWEST CORNER EARLY AS
WEAK WAVE LIFTS NORTH...BUT RATHER DRY AIRMASS SHOULD LIMIT COVERAGE.

MONDAY-MONDAY NIGHT...ETA/GFS/CANADIAN/RUC ALL BRING SFC TROUGH ACROSS
CWA DURING THE AFTERNOON IN RESPONSE TO JET STREAK...CURRENTLY OVER
SOUTHERN NEVADA...SLIDING ACROSS THE AREA. WHILE ALL MODELS AGREE
WITH THE FORCING...LARGE DIFFERENCES IN TIMING EXIST BETWEEN THE
MODELS. ETA THE MOST AGGRESSIVE BREAKING OUT CONVECTION AROUND
18Z...WHILE THE GFS HOLDS OF TILL AFTER 00Z. HARD TO PICK OUT A
CLEAR FAVORITE IN THE TIMING DEPARTMENT...BUT WILL HEDGE A BIT
TOWARDS CLIMO AND PUT HIGHEST POPS IN THE 21Z-03Z TIME FRAME. WITH
THE DEGREE OF FORCING AND COMBINATION OF INSTABILITY AND SHEAR WILL
PROBABLY SEE A DECENT COVERAGE/ORGANIZATION OF STORMS SO WILL
INCREASE POPS A BIT...BUT QUESTIONS OF TIMING WILL KEEP ME FROM
GOING TO HIGH WITH CHANCES.

TUESDAY-WEDNESDAY...PRECIP FORECAST GETS QUITE A BIT MORE COMPLICATED
THROUGHOUT THIS TIME PERIOD AS FRONTAL BOUNDARY POSITION WILL BE KEY
TO CONVECTIVE INITIATION. WITH RIDGING ALOFT HAVE A HARD TIME SEEING
THE FRONT GETTING AS FAR SOUTH AS THE ETA WOULD SUGGEST...AND AM
SIDING MORE TOWARDS THE GFS. ON TUESDAY SHOULD SEE CONVECTION FIRE
OFF IN TWO AREAS...IN AREA OF WEAK UPSLOPE FLOW ACROSS NORTHEAST
COLORADO...AND NEAR SFC FRONT ACROSS SOUTHWEST NEBRASKA. STORM MOTIONS
ARE QUITE SLOW...WHICH MAY BRING A HEAVY RAIN THREAT. THIS SLOW
MOVEMENT MAY ALSO LIMIT COVERAGE SO WILL KEEP POPS ONLY IN THE
CHANCE RANGE.  FOR WEDNESDAY SFC FEATURES MUCH DIFFERENT BETWEEN
MODELS WITH ETA HAVING FRONT ACROSS CWA AND GFS HAVING SOME LEE
TROUGHING. AS MENTIONED BEFORE...PREFER GFS SOLUTION STALLING FRONT
ACROSS SOUTHWEST NEBRASKA THEN RETREATING TO THE NORTH. SLOW STORM
MOVEMENT WILL ALSO BE PROBLEMATIC...SO WILL ONLY GO LOW CHANCE POPS
ACROSS THE WEST...AND SLIGHT CHANCE POPS ELSEWHERE.

IN THE EXTENDED...MODELS CONTINUE TO JUMP AROUND CONSIDERABLY WITH
RESPECT TO UPPER AIR PATTERN NEXT WEEKEND. THERE HAVE BEEN VERY
LARGE RUN TO RUN VARIATIONS WITHIN THE GFS...WITH THE ECMWF BEING A
BIT MORE CONSISTENT. DESPITE ALL THE JUMPING AROUND...ENSEMBLES
STILL FAVOR A SLOWER/DEEPER SOLUTION WITH THIS WAVE...WITH 00Z GFS
ENSEMBLES SUPPORTING ECMWF. THIS IS IN LINE WITH THINKING FOR
YESTERDAY WITH HOLDING BACK FRONTAL PASSAGE AND KEEPING TEMPS WARM.
ALTHOUGH CONFIDENCE IS LOW FOR ANY GIVEN RUN OF THE MODELS...WILL
USE A 06Z GFS/ECMWF BLEND AS BASELINE FOR EXTENDED GRIDS. WITH ALL
THE UNCERTAINTY NAILING DOWN POPS IS QUITE TRICKY...HOWEVER MODEL
CONSENSUS IS THAT PERSISTENT LEE TROUGH WILL BE IN PLACE THROUGH OUT
THE PERIOD WITH SOUTHWEST FLOW ALOFT BECOMING ESTABLISHED. WITH THIS
PATTERN WOULD EXPECT A FEW BITS OF ENERGY TO ROUND THE BASE OF THE
TROUGH TO AID SOME UPPER AIR SUPPORT. WITH THIS IN MIND HAVE WENT
WITH 20-30 POPS DURING THE DIURNALLY FAVORED TIMES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JRM
Hazardous weather outlook, Sep 4, 12:16 PM MST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
116 PM MDT SUN SEP 4 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051500-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
216 PM CDT SUN SEP 4 2005 /116 PM MDT SUN SEP 4 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ELONGATED UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
FROM THE SOUTHWEST THIS AFTERNOON. TWO AREAS OF THUNDERSTORMS ARE
EXPECTED.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SUBTLE
SURFACE DRYLINE FROM ROUGHLY MCCOOK NEBRASKA SOUTHWEST THROUGH
COLBY TO LEOTI KANSAS. INSTABILITY AND WIND SHEAR WILL BE
SUFFICIENT FOR SUPERCELL STORMS. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE. HOWEVER...A TORNADO THREAT CANNOT BE RULED OUT GIVEN THE
STRENGTH OF THE CONVERGENCE AND SUFFICIENT TURNING OF WINDS WITH
HEIGHT IN THE LOWER LEVELS.

A SECONDARY AREA MAY DEVELOP FROM YUMA TO FLAGLER COLORADO ALONG A
MORE PRONOUNCED DRYLINE. THESE STORMS WILL HAVE A HIGHER CLOUD
BASE...PROMOTING A THREAT FOR GUSTY WINDS. DANGEROUS CLOUD TO GROUND
LIGHTNING CAN ALSO BE EXPECTED.

PERSONS PLANNING OUTDOOR ACTIVITIES FOR THE LABOR DAY WEEKEND
SHOULD AN EYE TO THE SKY AND MOVE INDOORS IF THUNDERSTORMS
APPROACH THEIR AREA OR THUNDER IS HEARD. STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE TRI STATE AREA EACH
AFTERNOON AND EVENING FROM MONDAY THROUGH FRIDAY. STORMS MAY
BECOME SEVERE MONDAY AFTERNOON AND EVENING WITH LARGE HAIL AND
DAMAGING WIND. OTHERWISE THE MAIN THREAT WILL BE DANGEROUS
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DDT

The radar

The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hitchcock

When
September 4, 5:36 PM MST
Where
Hitchcock County, 5 mi NW of Trenton
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.233, -101.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468831.